Kansas, 2007

Heavy Rain in Kansas, July 30, 2007

July 30, 2007 · NWS DDC · 8 events in 7 counties and zones

Isolated heavy rainfall reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated heavy rainfall reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 4:35 AM MST, 25 minutes earlier.

Area forecast discussion, Jul 30, 4:35 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
635 AM CDT MON JUL 30 2007

.AVIATION...

PERIODS OF IFR/LOW MVFR CIGS CAN BE EXPECTED AT KHYS AND KDDC THROUGH
AROUND 16Z AND POSSIBLY AS LATE AS 19Z AT KHYS. MODEL SOUNDINGS
INDICATE THAT LOW CIGS NOT AS LIKELY AT KGCK SO JUST PUT A SCT
DECK IN. MORNING THUNDERSTORMS WILL AFFECT KHYS OVER THE NEXT
COUPLE OF HOURS BEFORE TAPERING OFF. SCATTERED STORMS WILL DEVELOP
THIS AFTERNOON AND ANOTHER ROUND IS POSSIBLE OVERNIGHT. GIVEN THAT
IT IS IMPOSSIBLE TO TIME AND LOCATE THIS ACTIVITY, WILL STAY
CONSERVATIVE IN THE TAFS WITH CB IN THE CLOUD GROUP. MODELS ARE
GIVING MIXED SIGNALS TONIGHT AS TO WHETHER THERE WILL BE LOW CIGS
AROUND. LOOKS MORE LIKELY AT KHYS THAN AT KGCK OR KDDC. LACY

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT MON JUL 30 2007/

DISCUSSION...

DAYS 1-2...

AREA OF THUNDERSTORMS EARLY THIS MORNING WILL BE THE FIRST
FORECAST CHALLENGE. THE STORMS, APPARENTLY AIDED BY JET STREAM
DYNAMICS (WIND MAXIMA AT 250MB MOVING THROUGH SOUTHWEST NEBRASKA)
HAVE BEEN ADVANCING NORTH AND EAST DURING THE NIGHT. WILL FIT POPS
PER RADAR TRENDS, THAT IS THE HIGHEST POPS EARLY THIS MORNING WILL
BE ACROSS MY NORTHEAST CWA. MUCH OF THE ACTIVITY SHOULD BE ON THE
DECREASE BY AROUND SUNRISE.

ATTENTION THEN FOCUSES ON REDEVELOPMENT LATER THIS AFTERNOON
ACROSS MY AREA. ONE OF THE PLAYERS WILL BE THE SURFACE BOUNDARY
THAT CURRENTLY LIES ACROSS THE EXTREME NORTHERN PORTION OF THE
TEXAS PANHANDLE, EAST ACROSS FAR NORTHERN OKLAHOMA. IT WAS HELPED
SOUTH LATE SUNDAY BY OUTFLOW BOUNDARIES BUT APPEARS IT HAS
STALLED. NORTH OF THIS BOUNDARY THE AIR IS VERY MOIST WITH DEW
POINTS APPROACHING 70 IN SOME AREAS. AS THE CONVECTIVE DEBRIS FROM
THIS EARLY MORNING PCPN DISSIPATES OR THINS, TEMPERATURES WILL
START TO WARM RAPIDLY. CONVECTIVE TEMPS SHOULD BE AROUND 90 OR
UPPER 80S AND WITH DAYTIME HEATING AND THE CLOSE PROXIMITY TO THE
SURFACE BOUNDARY (THAT MAY ACTUALLY START BACK NORTH AS A WARM
FRONT), THERE SHOULD BE AREAS OF STORMS FIRING BY MID AFTERNOON.
WHERE THE MOIST CONCENTRATED AREA WILL BE WILL REMAIN A MYSTERY
UNTIL IT HAPPENS (UNFORTUNATELY). STEERING WINDS WILL BE VERY
VARIABLE AND LIGHT SO ACTIVITY WILL MORE LIKELY PROPAGATE RATHER
THAN MOVE IN A STEADY DIRECTION. I CANT FIND A DISCERNIBLE S/WV
TROUGH OR JET STREAK VIA SATELLITE. SO COVERAGE TODAY MAY BE LESS
THAN LATE SUNDAYS.

LITTLE CHANGE EXPECTED FOR TUESDAY AS THERE WILL CONTINUE A CHANCE
FOR TSRA.

DAYS 3-7...

I HAVE NOTHING NEW TO ADD THIS MORNING REGARDING THE CURRENT WEATHER
CLIMATE SITUATION. THE GLOBAL RELATIVE AAM (ATMOSPHERIC ANGULAR
MOMENTUM) REMAINS BELOW CLIMO AND THE RELATIVE AAM TENDENCY IS
FLUCTUATING AROUND ZERO. THIS COMBINED WITH THE MAIN AREA OF
CONVECTIVE FORCING BACK OVER THE INDIAN OCEAN ALL POINT TO A GSDM
(WB, FEB 2007) STAGE 1 REGIME. THE GWO (GLOBAL WIND OSCILLATION, OR
PHASE SPACE DIAGRAM OF THE GSDM) ALSO VERIFIES THIS. THIS REGIME MAY
BE LOCKED IN UNTIL THE TROPICAL CONVECTION SHIFTS NORTHEAST OUT OF
THE INDIAN OCEAN INTO THE WESTERN PACIFIC, EVEN POSSIBLY MERGING
WITH CONVECTION THAT HAS RECENTLY DEVELOPED OVER THIS REGION.
NEVERTHELESS, THERE WILL BE CHANGES OCCURRING ACROSS NORTH AMERICA
DURING THE UPCOMING WEEK WHICH COULD POSSIBLY BE DUE TO THE SEASONAL
CYCLE. WHAT IM REFERRING TO IS A GRADUAL SOUTHWARD SHIFT TO THE
WESTERLIES. A DEEPER UPPER TROUGH IS FORECAST TO DEVELOP OVER THE
PAC NW POSSIBLY AS FAR SOUTH AS NORTHERN CALIFORNIA THIS UPCOMING
WEEKEND. MEANWHILE, THE DOWNSTREAM WESTERLIES WILL SHIFT SOUTH OUT
OF CANADA INTO THE NORTHERN PLAINS. THE UPPER RIDGE THAT IS IN PLACE
OVER THE NORTHERN PLAINS NOW WILL BE SUPPRESSED TO THE SOUTH OVER
THE CENTRAL AND SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY BY THE
WEEKEND.

A WEAK UPPER LEVEL LOW OVER KANSAS WILL CONTINUE TO BRING STORM
CHANCES ON WEDNESDAY BEFORE DROPPING SOUTH INTO OKLAHOMA BY
THURSDAY. ON THURSDAY, A FRONT IN ASSOCIATION WITH A FAST MOVING
SHORTWAVE TROUGH ALONG THE CANADIAN BORDER WILL STALL OUT OVER
SOUTHERN NEBRASKA OR FAR NORTHERN KANSAS. SOME STORM DEVELOPMENT IS
PROBABLE ALONG THE FRONT DURING THE AFTERNOON. IT IS NOT OUT OF THE
QUESTION THAT SOME OF THIS ACTIVITY MAY MAKE IT AS FAR SOUTH AS MY
NORTHERN COUNTIES IN THE WEAK NORTHERLY FLOW ALOFT DOWNSTREAM FROM
THE RIDGE OVER THE CENTRAL ROCKIES. TO ACCOUNT FOR THIS POSSIBILITY
I ADDED A SLGT CHC POP OVER THE NORTH. THE UPPER RIDGE THEN BUILDS
EAST OVER KANSAS FROM FRIDAY INTO THE WEEKEND AS MENTIONED IN THE
PREVIOUS PARAGRAPH WHICH SHOULD SHUT DOWN PRECIP CHANCES ASIDE FROM
A FEW ISOLATED STORMS ALONG THE STRENGTHENING LEE TROUGH. THE
INCREASED WESTERLY DOWNSLOPE FLOW OVER THE NORTHERN AND CENTRAL
PLAINS MAY HELP TO BRING HOTTER AIR OFF THE ELEVATED TERRAIN. IT IS
NOT OUT OF THE QUESTION THAT WE COULD SEE TRIPLE DIGIT HEAT OVER
KANSAS THIS WEEKEND AS A RESULT. IF THIS DOG DAYS OF AUGUST MODEL
TREND CONTINUES, MAX TEMPS MAY NEED TO BE RAISED. LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  67  86  68 /  50  50  40  30
GCK  90  67  88  64 /  40  30  30  20
EHA  92  64  93  65 /  30  30  30  20
LBL  91  66  90  66 /  30  30  30  30
HYS  83  68  85  67 /  50  50  40  30
P28  91  70  86  71 /  50  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/07/27
Hazardous weather outlook, Jul 30, 3:13 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
513 AM CDT MON JUL 30 2007

KSZ030-031-043>046-061>066-074>081-084>090-311015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
513 AM CDT MON JUL 30 2007 /413 AM MDT MON JUL 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON...PRIMARILY
IN THE HAYS, LARNED AND PRATT AREAS...BUT A FEW WILL ALSO BE
POSSIBLE FARTHER WEST IN THE GARDEN CITY, LIBERAL AND DODGE CITY
AREAS. DO TO ERRATIC AND SLOW MOVEMENT, THERE MAY BE LOCALLY
HEAVY RAINFALL AND GUSTY WINDS. IT WILL NOT RAIN EVERYWHERE,
HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 30, 3:29 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 AM CDT MON JUL 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       5 W BELPRE              37.95N 99.20W
07/29/2007  M3.25 INCH       EDWARDS            KS   PUBLIC

0545 PM     HEAVY RAIN       1 E LEWIS               37.94N 99.23W
07/29/2007  M3.50 INCH       EDWARDS            KS   PUBLIC

0721 PM     HEAVY RAIN       12 S DODGE CITY         37.58N 100.01W
07/29/2007  M4.50 INCH       FORD               KS   PUBLIC

            STILL RAINING AT THE REPORT TIME. LOCATION 37.58N
            100.05W.

&&

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain. Local standard time, as filed.

Heavy Rain, Hamilton

When
July 30, 5:00 AM MST
Where
Hamilton County, 5.77 mi SSW of Kendall
Reported by
Public
Coordinates
37.850, -101.580

Rainfall of 3.10 inches was reported.

Heavy Rain, Hamilton

When
July 30, 5:00 AM MST
Where
Hamilton County, 11.76 mi S of Syracuse
Reported by
Public
Coordinates
37.810, -101.750

Two and one half inches of rain fell during the 24 hour period.

Heavy Rain, Hodgeman

When
July 30, 6:00 AM CST
Where
Hodgeman County, 1.38 mi N of Hanston
Reported by
Public
Coordinates
38.140, -99.720

Rainfall of 2.40 inches fell.

Heavy Rain, Kearny

When
July 30, 6:00 AM CST
Where
Kearny County, 10.39 mi W of Lakin
Reported by
Public
Coordinates
37.940, -101.440

Three inches of rain fell in 24 hours.

Heavy Rain, Lane

When
July 30, 6:00 AM CST
Where
Lane County, 2.34 mi NNE of Alamota
Reported by
Public
Coordinates
38.480, -100.300

Rainfall of 2.60 inches was reported.

Heavy Rain, Scott

When
July 30, 6:00 AM CST
Where
Scott County, Grigston
Reported by
Public
Coordinates
38.480, -100.720

Rainfall of 2.50 inches was reported.

Heavy Rain, Stafford

When
July 30, 6:00 AM CST
Where
Stafford County, 6.45 mi ENE of Hudson
Reported by
Public
Coordinates
38.150, -98.570

Two inches of rain fell.

Heavy Rain, Stanton

When
July 30, 6:00 AM CST
Where
Stanton County, 9.78 mi NNW of Johnson
Reported by
Public
Coordinates
37.700, -101.820

Rainfall of 2.40 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51279, 51280, 51281, 51282, 51283, 51284, 51285, 51286.